Colorado, 2020Damaging Wind in Colorado, May 20, 2020
May 20, 2020 · NWS GLD · 1 event in 1 county or zone
A heat burst occurred in NW Yuma County. The local mesonet stations recorded rising temperatures with strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A heat burst occurred in NW Yuma County. The local mesonet stations recorded rising temperatures with strong wind gusts. Damage from the event included displaced hay bales, a broken power pole, and a destroyed farm outbuilding occurred near Joes, Colorado. An AWOS station (K2V6) at the Yuma Municipal Airport observed sustained southerly winds at 38 mph gusting to 47 mph as pressure fell 4.7 millibars. The dewpoint also fell from 32 F to 4 F as the temperature rose 13 degrees from 64 F to 77F. The data observed is that of a classic Heat Burst signature.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 20, 5:01 PM MST, 5 hours 16 minutes earlier.
Area forecast discussion, May 20, 5:01 PM MST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
601 PM MDT Wed May 20 2020
.SHORT TERM...(This evening through Saturday)
Issued at 220 PM MDT Wed May 20 2020
Tonight-Thursday...an isolated strong or severe thunderstorm or two
is possible this evening across parts of far eastern Colorado along
or near a surface dryline. As we approach midnight and through the
overnight hours a weather disturbance per 850-500mb relative
humidity slides south-southeast across the area supporting some
showers and possible thunderstorms. Plenty of low level moisture in
the area and am expecting fog and maybe some drizzle to develop for
much of the area. Low temperatures are expected to range from the
mid 40s to low 50s in far eastern Colorado, mid to upper 50s
elsewhere.
On Thursday considerable cloudiness is expected across the eastern
portion of the area with a sunny to mostly sunny sky further west.
Showers are possible under the higher cloud cover with a few
thunderstorms possible across the south and southwest portions of
the area as weather disturbances move in from the southwest. High
temperatures are expected to range from the mid 60s to around 70 in
the east due to cloud cover with mid 70s along the CO/KS border.
Thursday night-Friday...showers/thunderstorms gradually decrease
from west to east during the night with a low chance across the east
during the day Friday. Low temperatures are expected to range from
the mid 40s west to mid 50s east. High temperatures are expected to
be in the upper 70s to low 80s.
Friday night-Saturday...dry weather expected during the night with a
small chance for showers/thunderstorms in the northeast Saturday
near a cold frontal boundary. Low temperatures in the low to mid
50s. High temperatures in the low to upper 80s.
.LONG TERM...(Saturday night through Wednesday)
Issued at 116 PM MDT Wed May 20 2020
At the start of the extended the models are showing an upper-level
ridge amplifying over the Great Lakes region and upper-level Trough
digging in over the Rockies. By Monday and Tuesday the upper level
flow will become more zonal over the local area with another trough
passing over the northern High Plains by mid-week.
On the surface, a cold front is anticipated to move across the
region Saturday night. Showers and thunderstorms, some may be
severe, associated with this front are possible. Behind the front,
expect closer to normal temperature on Sunday and Monday before
warming back into the 80s on Tuesday and Wednesday. Also, expect
isolated showers and Thunderstorms during the first part of next
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 533 PM MDT Wed May 20 2020
GLD will see VFR conditions with gusty southeast winds continuing
into the evening. After 09Z, MVFR conditions with intermittent IFR
conditions between 11-14Z are expected with lower ceilings
developing and winds subsiding. Conditions will remain MVFR
through 18Z. After 18Z, VFR conditions return with lower clouds
dissipating and winds turning northeasterly.
MCK will hang on to gusty southeast winds through 09Z and will remain
VFR through 12Z with a chance of thunderstorms after 09Z that may
bring conditions down to MVFR due to lower ceilings. After 12Z,
winds turn more easterly with MVFR conditions due mainly to lower
ceilings, but also possibly due to lower visibilities with any
rain showers and isolated thunderstorms that may persist through
Thursday morning. Thunderstorms and rain showers will become more
numerous after 18Z with MVFR conditions due mainly to lower
ceilings continuing.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...BW
AVIATION...LOCKHART
Hazardous weather outlook, May 20, 10:09 PM MST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1109 PM MDT Wed May 20 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1109 PM MDT Wed May 20 2020 /1209 AM CDT Thu May 21 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Patchy fog may develop east of the eastern Colorado border after
midnight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Fog is possible east of the eastern Colorado border through mid
morning on Thursday.
There is a Marginal risk of severe thunderstorms across the majority
of the area Thursday afternoon and evening with a Slight risk of
severe thunderstorm south of a line from Cheyenne Wells, Colorado to
Gove, Kansas. The main threats will be large hail and damaging wind
gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight.
Thunderstorm Wind, Yuma
- When
- May 20, 10:17 PM MST to 10:34 PM MST
- Where
- Yuma County, 4.01 mi NNW of Joes
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.703, -102.710
Heat burst occurred near Joes causing damage to an approximately 75 year old farm outbuilding, broken utility pole, and displaced hay bale. Winds estimated to 80 MPH based on damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, May 20, 2020$100 million · 3 in hail · 9 events
- Strong Wind in Minnesota, May 20, 20201 death · 1 event
- Tornado and Hail in Montana, May 20, 2020$737,000 · EF0 · 49 events
- Flash Flooding and Flood in South Carolina, May 20 to 21, 2020$211,000 · 3 events
- Tornado and Hail in South Carolina, May 20, 2020EF1 · 10 events
- Flooding in Ohio, May 20 to 23, 2020$34,000 · 8 events
- Flash Flooding and Flooding in West Virginia, May 20 to 22, 2020$35,000 · 7 events
- Damaging Winds in Florida, May 20 to 24, 2020$25,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in Montana, May 20, 20202.5 in hail · 21 events
- Tornadoes and Hail in Colorado, May 20, 2020EF0 · 8 events
- Hail in Wyoming, May 20, 20202 in hail · 7 events
- Flash Flooding and Hail in Louisiana, May 20, 20201.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891715.